In algebraic geometry, a branch of mathematics, a Hilbert scheme is a scheme that is the parameter space for the closed subschemes of some projective space (or a more general projective scheme), refining the Chow variety. The Hilbert scheme is a disjoint union of projective subschemes corresponding to Hilbert polynomials. The basic theory of Hilbert schemes was developed by (Alexander Grothendieck 1961). Hironaka's example shows that non-projective varieties need not have Hilbert schemes.
Hilbert scheme of projective space
The Hilbert scheme Hilb(n) of Pn classifies closed subschemes of projective space in the following sense: For any locally Noetherian scheme S, the set of S-valued points
- Hom(S, Hilb(n))
of the Hilbert scheme is naturally isomorphic to the set of closed subschemes of Pn × S that are flat over S. The closed subschemes of Pn × S that are flat over S can informally be thought of as the families of subschemes of projective space parameterized by S. The Hilbert scheme Hilb(n) breaks up as a disjoint union of pieces Hilb(n, P) corresponding to the Hilbert polynomial of the subschemes of projective space with Hilbert polynomial P. Each of these pieces is projective over Spec(Z).
Grothendieck constructed the Hilbert scheme Hilb(n)S of n-dimensional projective space over a Noetherian scheme S as a subscheme of a Grassmannian defined by the vanishing of various determinants. Its fundamental property is that for a scheme T over S, it represents the functor whose T-valued points are the closed subschemes of Pn ×S T that are flat over T.
If X is a subscheme of n-dimensional projective space, then X corresponds to a graded ideal IX of the polynomial ring S in n+1 variables, with graded pieces IX(m). For sufficiently large m, depending only on the Hilbert polynomial P of X, all higher cohomology groups of X with coefficients in O(m) vanish, so in particular IX(m) has dimension Q(m) − P(m), where Q is the Hilbert polynomial of projective space.
Pick a sufficiently large value of m. The Q(m) − P(m)-dimensional space IX(m) is a subspace of the Q(m)-dimensional space S(m), so represents a point of the Grassmannian G(Q(m) − P(m), Q(m)). This will give an embedding of the piece of the Hilbert scheme corresponding to the Hilbert polynomial P into this Grassmannian.
It remains to describe the scheme structure on this image, in other words to describe enough elements for the ideal corresponding to it. Enough such elements are given by the conditions that the map from IX(m) ⊗ S(k) to S(k+m) has rank at most dim(IX(k+m)) for all positive k, which is equivalent to the vanishing of various determinants. (A more careful analysis shows that it is enough just to take k=1.)
The Hilbert scheme Hilb(X)S is defined and constructed for any projective scheme X in a similar way. Informally, its points correspond to closed subschemes of X.
Macaulay (1927) determined for which polynomials the Hilbert scheme Hilb(n, P) is non-empty, and Hartshorne (1966) showed that if Hilb(n, P) is non-empty then it is linearly connected. So two subschemes of projective space are in the same connected component of the Hilbert scheme if and only if they have the same Hilbert polynomial.
Hilbert schemes can have bad singularities, such as irreducible components that are non-reduced at all points. They can also have irreducible components of unexpectedly high dimension. For example, one might expect the Hilbert scheme of d points (more precisely dimension 0, length d subschemes) of a scheme of dimension n to have dimension dn, but if n≥3 its irreducible components can have much larger dimension.
Hilbert scheme of points on a manifold
"Hilbert scheme" sometimes refers to the punctual Hilbert scheme of 0-dimensional subschemes on a scheme. Informally this can be thought of as something like finite collections of points on a scheme, though this picture can be very misleading when several points coincide.
The Hilbert scheme of points on is equipped with a natural morphism to an -th symmetric product of . This morphism is birational for M of dimension at most 2. For M of dimension at least 3 the morphism is not birational for large n: the Hilbert scheme is in general reducible and has components of dimension much larger than that of the symmetric product.
The Hilbert scheme of points on a curve C (a dimension-1 complex manifold) is isomorphic to a symmetric power of C. It is smooth.
The Hilbert scheme of points on a surface is also smooth (Grothendieck). If , it is obtained from by blowing up the diagonal and then dividing by the action induced by . It was used by Mark Haiman in his proof of the positivity of the coefficients of some Macdonald polynomials.
The Hilbert scheme of a smooth manifold of dimension 3 or more is usually not smooth.
Hilbert schemes and hyperkähler geometry
Let be a complex Kähler surface with (K3 surface or a torus). The canonical bundle of is trivial, as follows from Kodaira classification of surfaces. Hence admits a holomorphic symplectic form. It was observed by Fujiki (for ) and Beauville that is also holomorphically symplectic. This is not very difficult to see, e.g., for . Indeed, is a blow-up of a symmetric square of . Singularities of are locally isomorphic to . The blow-up of is , and this space is symplectic. This is used to show that the symplectic form is naturally extended to the smooth part of the exceptional divisors of . It is extended to the rest of by Hartogs' principle.
A holomorphically symplectic, Kähler manifold is hyperkähler, as follows from Calabi-Yau theorem. Hilbert schemes of points on K3 and a 4-dimensional torus give two series of examples of hyperkähler manifolds: a Hilbert scheme of points on K3 and a generalized Kummer manifold.
- Beauville, Arnaud (1983), "Variétés Kähleriennes dont la première classe de Chern est nulle", Journal of Differential Geometry 18 (4): 755–782, MR 730926
- I. Dolgachev (2001), "Hilbert scheme", in Hazewinkel, Michiel, Encyclopedia of Mathematics, Springer, ISBN 978-1-55608-010-4
- Fantechi, Barbara; Göttsche, Lothar; Illusie, Luc; Kleiman, Steven L.; Nitsure, Nitin; Vistoli, Angelo (2005), Fundamental algebraic geometry, Mathematical Surveys and Monographs 123, Providence, R.I.: American Mathematical Society, ISBN 978-0-8218-3541-8, MR 2222646
- Fogarty, John (1968), "Algebraic families on an algebraic surface", American Journal of Mathematics (The Johns Hopkins University Press) 90 (2): 511–521, doi:10.2307/2373541, JSTOR 2373541, MR 0237496
- Fogarty, John (1969), "Truncated Hilbert functors", Journal für die reine und angewandte Mathematik 234: 65–88, MR 0244268
- Fogarty, John (1973), "Algebraic families on an algebraic surface. II. The Picard scheme of the punctual Hilbert scheme", American Journal of Mathematics (The Johns Hopkins University Press) 95 (3): 660–687, doi:10.2307/2373734, JSTOR 2373734, MR 0335512
- Göttsche, Lothar (1994), Hilbert schemes of zero-dimensional subschemes of smooth varieties, Lecture Notes in Mathematics 1572, Berlin, New York: Springer-Verlag, doi:10.1007/BFb0073491, ISBN 978-3-540-57814-7, MR 1312161
- Grothendieck, Alexander (1961), Techniques de construction et théorèmes d'existence en géométrie algébrique. IV. Les schémas de Hilbert, Séminaire Bourbaki 221 Reprinted in Adrien Douady, Roger Godement, Alain Guichardet ... (1995), Séminaire Bourbaki, Vol. 6, Paris: Société Mathématique de France, pp. 249–276, ISBN 2-85629-039-6, MR 1611822
- Hartshorne, Robin (1966), "Connectedness of the Hilbert scheme", Publications Mathématiques de l'IHÉS (29): 5–48, MR 0213368
- Macaulay, F. S. (1927), "Some properties of enumeration in the theory of modular systems", Proceedings L. M. S. Series 2 26: 531–555, doi:10.1112/plms/s2-26.1.531
- Mumford, David, Lectures on Curves on an Algebraic Surface, Annals of Mathematics Studies 59, Princeton University Press, ISBN 978-0-691-07993-6
- Nakajima, Hiraku (1999), Lectures on Hilbert schemes of points on surfaces, University Lecture Series 18, Providence, R.I.: American Mathematical Society, ISBN 978-0-8218-1956-2, MR 1711344
- Nitsure, Nitin (2005), "Construction of Hilbert and Quot schemes", Fundamental algebraic geometry, Math. Surveys Monogr. 123, Providence, R.I.: American Mathematical Society, pp. 105–137, arXiv:math/0504590, MR 2223407
- Bertram, Aaron (1999), Construction of the Hilbert scheme, retrieved 2008-09-06